Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Wichita, KS

June 1, 2001Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2001, 7:43 PM CDT for Chautauqua County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 7:43 PM CDT (00:43 UTC)
Expired
Jun 1, 2001, 8:30 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1798 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
447 m²/s²
Significant tornado parameter
0.3
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 020043
SVRICT
KSC019-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 830 PM CDT.

* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 7 MILES NORTH OF CEDAR VALE...OR ABOUT 33    
  MILES NORTHEAST OF ARKANSAS CITY...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SEDAN AROUND 800 PM CDT...
  NEAR PERU AROUND 805 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 830 PM CDT.

LAT...LON 3729 9649 3715 9649 3699 9605 3723 9598

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:14 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 2:14 PM CDT, 5 hours 29 minutes before
TTAA00 KICT DDHHMM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
214 PM CDT FRI JUN 1 2001

NOT TOO MUCH TO ADD TO EARLIER AFD THAT WAS ISSUED AT 1035 AM.  WITH
WEAK BOUNDARY DRAPED ACROSS THE CENTRAL PORTIONS OF THE CWA AND A
COLD FRONT STILL LAGGING TO THE NORTH ACROSS NEBRASKA...I EXPECT TRW
TO FIRE THIS AFTERNOON WITH INITIAL HEATING AND THEN PROGRESS ONTO
THE SOUTH WITH COLD FRONTAL PASSAGE.  THE BEST INSTABILITY LOOKS TO
RESIDE IN THE SLN AREA WITH CAPES RUNNING AROUND 25 TO 2700.  RIGHT
NOW THE PRIMARY THREAT LOOKS TO BE HAIL AND WINDS...HOWEVER...IF THE
SURFACE WINDS BEGIN TO BACK...THE THREAT FOR TORNADOES WILL ENSUE.

WITH FRONTAL PASSAGE TOWARDS MORNING...HIGH PRESSURE WILL THEN MOVE
INTO THE FORECAST AREA AND MAKE SATURDAY A PLEASANT DAY.  ANOTHER
LOW WILL THEN BEGIN TO RIDE SOUTH ALONG THE LEE SIDE OF THE ROCKIES
AND MAY PRODUCE AN MCS WHICH LOOKS TO MOVE ALONG THE KANSAS/NEBRASKA
BORDER SATURDAY NIGHT INTO SUNDAY.  LATER ON SUNDAY...IT LOOKS AS
THOUGH A WARM FRONT WILL LIFT NORTH ACROSS OKLAHOMA TO THE
KANSAS/OKLAHOMA BORDER BY 6 PM.  WITH GOOD SOUTHERLY FLOW SOUTH OF
THE BORDER...I ANTICIPATE A DECENT OVERRUNNING EVENT TO PREVAIL.
MAINLY ACROSS THE SOUTHERN SECTIONS OF THE CWA.  THIS SHOULD LAST
INTO MONDAY MORNING BEFORE ANOTHER HIGH PRESSURE CENTER ROLLS IN.

THE REMAINING PORTION OF THE EXTENDED LOOKS GOOD WITH A GRADUAL
WARMING TREND.

CHANCE

FCSTID = 1
ICT   55  78  55  75 /  40  10  20  50
HUT   55  77  55  75 /  40  10  20  50
EWK   55  77  55  75 /  40  10  20  50
EQA   55  78  55  75 /  40  10  20  50
WLD   55  79  55  75 /  40  10  20  50
RSL   50  76  54  75 /  30  10  50  50
GBD   50  76  54  75 /  30  10  50  50
SLN   50  76  54  75 /  30  10  50  50
MPR   50  76  54  75 /  30  10  50  50
CFV   53  72  54  75 /  50  30  20  50
CNU   53  71  54  75 /  50  30  20  50
K88   53  70  54  75 /  h50  30  20  50

.ICT...
KS...NONE.

In the hours before

Special weather statement, Jun 1, 6:01 PM CDT, 1 hour 42 minutes before
KSZ049-051-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:18 PM CDTTornado WarningICTSumner27 min
Jun 1, 7:22 PM CDTSevere Thunderstorm WarningICTElk38 min
Jun 1, 7:27 PM CDTSevere Thunderstorm WarningICTReno48 min
Jun 1, 7:37 PM CDTSevere Thunderstorm WarningICTKingman38 min
Jun 1, 7:49 PM CDTSevere Thunderstorm WarningICTSedgwick56 min
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningICTHarper60 min
Jun 1, 8:56 PM CDTSevere Thunderstorm WarningICTCowley64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.